Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 25, NWS Morristown, TN

February 29, 2012Campbell County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 29, 2012, 10:46 PM EST for Campbell County, Scott County, Tennessee. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 29, 2012, 10:46 PM EST (03:46 UTC)
Expired
Feb 29, 2012, 11:15 PM EST
In force
29 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Campbell County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 74 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 29, 10:55 PM ESTHAIL 0.515 Sw Jellico, TNPEA TO MARBLE SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 843 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
843 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
2.1
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

516 
WUUS54 KMRX 010346
SVRMRX
TNC013-151-010415-
/O.NEW.KMRX.SV.W.0025.120301T0346Z-120301T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1046 PM EST WED FEB 29 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN EAST TENNESSEE...
  SCOTT COUNTY IN EAST TENNESSEE...

* UNTIL 1115 PM EST

* AT 1044 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF WILLIAMSBURG
  TO 6 MILES NORTHEAST OF ONEIDA TO 10 MILES WEST OF ONEIDA...AND
  MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ONEIDA...LA FOLLETTE...HUNTSVILLE...JACKSBORO...JELLICO...WHITE
  OAK...ELK VALLEY...ROYAL BLUE...NORMA...CARYVILLE AND FINCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3659 8399 3654 8398 3640 8390 3639 8392
      3640 8395 3637 8395 3628 8400 3628 8402
      3630 8403 3628 8405 3634 8468 3638 8470
      3641 8467 3661 8479
TIME...MOT...LOC 0346Z 280DEG 31KT 3659 8422 3654 8439
          3654 8467

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 9:11 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 29, 9:11 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
911 PM EST WED FEB 29 2012

.DISCUSSION...
SEVERE WEATHER THREAT HAS ENDED ACROSS THE AREA. A LINE OF SHOWERS
OVER MIDDLE TN AND E KY MARKS THE POSITION OF A COLD FRONT. WITH
VERY DRY MIDLEVEL AIR ABOVE AN INVERSION SEEN IN UPSTREAM
SOUNDINGS...DO NOT EXPECT MUCH INTENSIFICATION OF THIS LINE...AND
ACTIVITY SHOULD REMAIN SCATTERED AND SHALLOW. THE UPDATE LOWERED
POPS INTO THE CHANCE RANGE OVERNIGHT AND ADJUSTED TEMPS AND SKY
GRIDS BASED ON LATEST OBSERVED TRENDS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS
Hazardous weather outlook, Feb 29, 9:16 AM EST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
916 AM EST WED FEB 29 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011430-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
916 AM EST WED FEB 29 2012 /816 AM CST WED FEB 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING ACROSS EAST TENNESSEE...EXTREME SOUTHWESTERN NORTH CAROLINA
AND A SMALL PART OF SOUTHWESTERN VIRGINIA. HAIL UP TO QUARTER SIZE
OR LARGER...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH...
AND A FEW TORNADOES ARE EXPECTED TO OCCUR WITH THE STRONGEST
STORMS.

A LINE OF STRONG TO SEVERE STORMS CONTINUED TO DEVELOP THIS MORNING
ACROSS NORTHWEST MISSISSIPPI AND WESTERN KENTUCKY...AHEAD OF A
STRONG COLD FRONT. THESE THUNDERSTORMS WILL MOVE EAST INTO THE
NORTHWEST SECTIONS OF THE AREA DURING THE AFTERNOON...THEN MOVE
THROUGH THE REST OF THE AREA LATE THIS AFTERNOON AND EVENING.

THE THREAT HAS BEEN UPGRADED FROM SLIGHT TO MODERATE...SO A GREATER
COVERAGE OF SEVERE STORMS IS EXPECTED...WITH A GREATER THREAT OF
TORNADOES AS WELL. GET PREPARED NOW FOR THIS SEVERE WEATHER
EVENT...AND PLAN WHERE YOU WILL GO IF WARNINGS ARE ISSUED FOR YOUR
AREA.

LATE TONIGHT...STORMS ARE EXPECTED TO SLOWLY WEAKEN AS THE AIR
MASS BECOMES MORE STABLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA SATURDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE
TENNESSEE VALLEY ON FRIDAY. ANOTHER AREA OF ORGANIZED CONVECTION
WILL DEVELOP AHEAD OF THE APPROACHING COLD FRONT. THIS ACTIVITY
WILL LIKELY MOVE THROUGH THE REGION FRIDAY NIGHT.

THIS SECOND ROUND OF ACTIVITY ALSO POSES A THREAT FOR SEVERE
THUNDERSTORMS. THE MAIN THREATS BEING DAMAGING WINDS...PLUS HAIL UP
TO ONE INCH IN DIAMETER. ALSO...ISOLATED TORNADOES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS VERY LIKELY THIS AFTERNOON AND EVENING...AND
THEN AGAIN ON FRIDAY NIGHT.

TG

In the hours before

Local storm report, Feb 29, 7:58 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
758 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             TOWNSEND                35.68N 83.75W
02/29/2012  E1.00 INCH       BLOUNT             TN   TRAINED SPOTTER

&&

KGUILLET
Local storm report, Feb 29, 8:24 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
824 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND DMG     7 SW PIGEON FORGE       35.72N 83.65W
02/29/2012                   SEVIER             TN   911 CALL CENTER

            DISPATCH REPORTED A FEW TREES DOWN ON WALDENS CREEK ROAD.

&&

KGUILLET
Local storm report, Feb 29, 8:27 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
827 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             SUNBRIGHT               36.24N 84.67W
02/29/2012  E0.25 INCH       MORGAN             TN   911 CALL CENTER

            PEA SIZED HAIL...REPORTED BY DISPATCH.

0611 PM     FUNNEL CLOUD     2 WSW COEBURN           36.93N 82.50W
02/29/2012                   WISE               VA   PUBLIC

            PUBLIC REPORTED A WALL CLOUD ALONG WITH A SMALL FUNNEL
            NEAR LONESOME PINE RACEWAY.

0710 PM     HAIL             RUTLEDGE                36.27N 83.52W
02/29/2012  E0.25 INCH       GRAINGER           TN   TRAINED SPOTTER

            SPOTTER REPORTED PEA-SIZED HAIL NEAR RUTLEDGE.

0725 PM     TSTM WND GST     2 S LENOIR CITY         35.77N 84.27W
02/29/2012  E50.00 MPH       LOUDON             TN   TRAINED SPOTTER

0730 PM     HAIL             GREENBACK               35.65N 84.18W
02/29/2012  E0.25 INCH       LOUDON             TN   911 CALL CENTER

            PEA SIZED HAIL IN DOWNTOWN GREENBACK.

0740 PM     HAIL             4 S MARYVILLE           35.69N 83.97W
02/29/2012  E1.75 INCH       BLOUNT             TN   AMATEUR RADIO

0750 PM     HAIL             TOWNSEND                35.68N 83.75W
02/29/2012  E1.00 INCH       BLOUNT             TN   TRAINED SPOTTER

0802 PM     TSTM WND DMG     7 SW PIGEON FORGE       35.72N 83.65W
02/29/2012                   SEVIER             TN   911 CALL CENTER

            DISPATCH REPORTED A FEW TREES DOWN ON WALDENS CREEK ROAD.

&&

KGUILLET
Local storm report, Feb 29, 9:20 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             WEARS VALLEY            35.71N 83.66W
02/29/2012  E1.50 INCH       SEVIER             TN   PUBLIC

&&

KGUILLET
Special weather statement, Feb 29, 10:37 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1037 PM EST WED FEB 29 2012

TNZ012-013-010415-
CAMPBELL TN-SCOTT TN-
1037 PM EST WED FEB 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND SCOTT COUNTIES UNTIL
1115 PM EST...

AT 1030 PM EST/930 PM CST/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTHEAST OF PINE KNOT TO 9 MILES NORTHEAST OF JAMESTOWN...AND MOVING
EAST AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ONEIDA...
HUNTSVILLE...JELLICO...ELK VALLEY...WHITE OAK...ROYAL BLUE AND
FINCASTLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Local storm report, Feb 29, 10:38 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1038 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     4 W GREENBACK           35.65N 84.25W
02/29/2012                   LOUDON             TN   911 CALL CENTER

            FUNNEL CLOUD REPORTED NEAR CHILHOWEE LAKE.

&&

KGUILLET

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 7:20 PM ESTTornado WarningMRXBlount, Loudon, Monroe, Sevier40 min
Feb 29, 7:58 PM ESTSevere Thunderstorm WarningMRXBlount, Cocke, Sevier17 min
Feb 29, 11:02 PM ESTTornado WarningMRXCampbell, Claiborne, Scott, Union43 min
Feb 29, 11:39 PM ESTSevere Thunderstorm WarningMRXHawkins36 min
Feb 29, 11:50 PM ESTTornado WarningMRXHawkins, Sullivan25 min
Mar 1, 12:12 AM ESTTornado WarningMRXSullivan33 min
Mar 1, 1:16 AM ESTAreal Flood AdvisoryMRXSullivan119 min
Mar 1, 2:44 AM ESTSevere Thunderstorm WarningMRXCocke, Sevier31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.